A new study published in Scientific Reports this October suggests that the asthma treatments omalizumab, benralizumab and mepolizumab are linked to a higher risk of anaphylactic reactions than other similar drugs. The authors recommend careful monitoring after taking these medicines, which are given by injection.
Biologics are treatments for asthma or other inflammatory conditions that work by reducing inflammation. They include drugs called monoclonal antibodies, such as Omalizumab, benralizumab and mepolizumab, dupilumab and reslizumab.
These drugs were developed as an alternative to steroid drugs as these are known to cause side effects when used for a long time. Biologics are thought to be relatively safe to use and anaphylaxis reactions are rare, but when they do occur they tend to be serious.
This study aimed to look at the risk of serious allergic reactions brought on by biologics using data from a large global database.
What did the results show?
The database included 62,883 reports of people using the five monoclonal antibodies, reported by patients and health professionals. 3.1% reported anaphylactic reactions and 96.2% of these were serious.
The results suggested that omalizumab, benralizumab, and mepolizumab were linked to more anaphylactic reactions than other drugs, especially other monoclonal antibodies.
• Dupilumab was not associated with higher risk.
• Reslizumab needs more research as only a small number of cases were reported.
• Omalizumab, benralizumab and mepolizumab were linked to a higher risk of anaphylaxs.
The authors suggest that people who are given omalizumab, benralizumab, and mepolizumab need to be monitored more carefully than those given other monoclonal anitbodies.
If you take one of these medicines, remember that anaphylaxis is very rare. These medicines are only given when their benefit outweighs the risks, and they are given under medical supervision. If you have any concerns, speak to your healthcare provider.
Enter your details below and we’ll email you our printable guide featuring the symptoms to look out for and what to do in an emergency.
You’ll also receive our monthly Allergy Outlook email with our latest news, updates and resources straight to your inbox.